Connecticut, 2021

Heat and Damaging Winds in Connecticut, July 6, 2021

July 6, 2021 · NWS ALY · 12 events in 2 counties and zones

Strong to severe thunderstorms developed during the afternoon hours of Tuesday, July 6th, 2021, as an upper level disturbance tracked through the region. Several downed trees and wires resulted from the strongest storms.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Strong to severe thunderstorms developed during the afternoon hours of Tuesday, July 6th, 2021, as an upper level disturbance tracked through the region. Several downed trees and wires resulted from the strongest storms. More than 25,000 customers lost power.

Additionally, heat indices across southern Litchfield county exceeded 95 degrees during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 6, 9:35 AM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 6, 9:35 AM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1035 AM EDT Tue Jul 6 2021

.SYNOPSIS...
An upper level disturbance will bring showers and some
strong thunderstorms to the region today.  A weak cold front will
stall near the Interstate 90 corridor tonight into tomorrow with
more scattered showers and thunderstorms.  The front will be fairly
stationary over New York into New England heading into Thursday with
more rain and isolated thunderstorms, as tropical system Elsa
approaches the Mid Atlantic Region.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
...Heat Advisory for the Mid Hudson Valley, southern Taconics
and southern Litchfield County, CT 11 am to 7 pm EDT...

...Strong to Severe Thunderstorms possible this afternoon
especially from the I-90 corridor south and east...

Considerable cloud cover north of I-90 while most of the morning
showers and storms have exited and dissipated. Sun from
I-90southward will allow for rapid warming through the day and
Heat Advisories still in effect for the mid Hudson Valley.

Area 12Z soundings show instability over our region with
boundary layer west flow increasing. midlevel lapse rates not
very steep but surface based instability should get to CAPES of
~2000 j/kg, maybe a little more in the mid Hudson Valley. Based
on mesoscale analyses, there is a weak wind shift boundary in
central NY that could provide some focus for convective
initiation early this afternoon, with storms expanding due to a
broad gradient in low level equivalent potential along the wind
shift, which is the leading edge of higher low level moisture.
So, low level forcing is weak but again, the high low level dew
points and moisture along with the surface based instability in
the heat will support thunderstorms, some producing damaging
winds and very heavy rain, maybe some small hail.

Previous discussion:
The showers and thunderstorms earlier produced some outflow
boundaries, and a pre-frontal sfc trough will likely intersect
an axis of moderate to borderline extreme instability over the
southern half of the forecast area. The 0-6 km effective shear
values will be in the 25-35 kt rang, as MLCAPEs increase to
1000-2000 J/kg. Some slightly higher values are possible with
the higher dewpts. DCAPEs also rise in excess of a 1000 J/kg
especially from the Capital Region south and east on the 3-km
HRRR and NAMnest. The mid level lapse rates are not
exceptionally strong at 6C/km or less. Low-level lapse rates
look steep at around 8-9C/km. Multicell clusters or a line or
two may form in the early to mid pm, and shift south and east
across the region as the clusters/lines will be cold pool
driven. The SLIGHT risk area looks pretty good. The main threat
looks like Albany south and east with damaging winds due to
bowing segments and wet microbursts. Marginal severe hail is a
low probability. PWATs rising to 1.5-2.0" will yield some
localized intense rainfall rates. Overall, threat should
diminish in the late pm.

The heat will be an issue for the mid Hudson Valley, southern
Taconics and southern Litchfield County with heat indices in the
mid and upper 90s and a few isolated 100s, as the sfc dewpts will
be in the upper 60s/lower 70s combined with temps in the upper
80s and lower 90s. We added a few more zones this morning. Also,
we added some thunderstorms may be severe in the gridded
forecasts with locally heavy rainfall.

Highs will be in the mid 70s to mid 80s over the hills and mtns.
Mid 80s to lower 90s will be possible in the valley areas. The
winds will shift to the southwest to west at 10 to 20 mph and it
become breezy. Some localized down sloping is possible off the
Helderbergs and eastern Catskills.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
Tonight...The scattered showers and thunderstorms move south and
east of the region, as the mid level disturbance and sfc trough
pass through. The cold front approaches and stalls north of the
Mohawk Valley and Capital Region. It will remain muggy but be
mainly dry overnight aside for a few showers near the western
Dacks. Lows will be in the 60s with a few upper 50s over the
Adirondack Park and southern Greens.

Wednesday...A Marginal Risk for severe thunderstorms again, as
another disturbance in the near zonal flow approaches. The
placement of the frontal boundary will be critical on the
degree of sfc heating and amount of instability that will be in
place. Locations along and south and east of the I-90 corridor
will be most vulnerable once again. Temps are trending cooler to
the north. We may need another Heat Advisory for the mid Hudson
Valley (some of it). Highs will be in the 70s over the northern
zones with perhaps some upper 60s over the southern Dacks. Mid
80s to lower 90s will be common from the Capital District south
and east. PWATS will remain above normal over the southern half
of the forecast area, as some locally heavy rain will be
possible with any thunderstorms. WPC ERO DAY 2 graphic has a
Marginal Risk out.

Wed Night...The front tries to lift north slightly as a warm
front as TC Elsa begins to lift northeast towards the Mid
Atlantic Coast. The low to mid level theta-e advection increases
for showers and a few thunderstorms. Lows will be in the mid
50s to mid 60s.

Thursday...The front may be stalled along the Adirondacks and
the central/northern New England corridor, but uncertainty
exists. Deeper moisture engulfs the region with better upper
level dynamics approaching the St Lawrence River Valleys.
Meanwhile, TC Elsa lifts northeast from near the Mid Atlantic
Coast. The jury is out if a Predecessor Rain Event occurs. Low
confidence if the moderate to heavy rain axis occurs in the ALY
forecast area. Enough agreement that northern zones may have the
most rainfall, but still not certain about hydrological
impacts, as subsidence region north/northwest of Elsa may shunt
the rainfall poleward. QPF in the 0.5-1.0" rain looks possible
with locally higher tallies. Marginal Risk in place for
excessive rainfall...and for thunderstorms. Locations in the
southern extreme might have greatest threat for isolated wet
microbursts. Max temps were lowered to account for wet, cooler
trends with highs in the 60s to lower 70s form the Capital
Region north and west. Mid 70s to around 80F possible south and
east.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The long term will begin with active weather Thursday night possibly
continuing into Friday as an approaching cold front will bring a
chance for showers and thunderstorms, with locally heavy rainfall
possible as well. We will also be monitoring the remnants of
Tropical Storm Elsa, although at this time no direct impact to our
CWA is expected. The weekend should be nicer, but the chance for
showers and thunderstorms returns by the end of the weekend or
beginning of next week. Details below

The long term period begins at 00z Friday with showers and
thunderstorms that developed during the day continuing into the
overnight hours. A surface cold front will be located to our west
over the Great lakes and will be accompanied by a broad upper-level
trough over the Great Lakes as well. Therefore, our region will be
in an area favorable for upward vertical motion. There will also be
in the right entrance region of a 70-75 kt 300 mb jet to begin the
period Thursday night. Surface winds look to be from the northeast,
but a 25 kt 850 mb low level jet(LLJ) will help advect warm, moist
air into the region aloft. Deep S/SW flow will result in anomalously
high PWAT values between 1.75-2" across much of the region. The
overlap of synoptic forcing and abundant moister will lead to
showers and thunderstorms that could produce locally heavy rainfall
across portions of our region. With mid-level flow roughly parallel
to the frontal boundary, training of storms will also be possible.

Friday, the upper trough and surface cold front slowly move eastward
towards our region, bringing a continued chance for showers and
thunderstorms. We will also be watching the remnants of Tropical
Storm Elsa Thursday night into Friday. As of the 2 AM EDT update,
the edge of the NHC cone of uncertainty for Elsa just barely scrapes
part of Litchfield County, and at this time it does look like the
remnants of Elsa will pass to the south and east of our region.
However, there is still some uncertainty as to how Elsa will
interact with the upper trough to our west. Despite run-to-run noise
in some of the model guidance, there has been a slight trend to the
north and west in the forecast track of Elsa's remnants over the
past 24 hours. Therefore, while we are not expecting direct impacts
to our CWA from Elsa at this time, if the north and west trend
continues, then locally higher rainfall amounts would be possible
for our southern and eastern areas Thursday night and Friday.
However, locally heavy rainfall will be possible Thursday night even
if Elsa does indeed stay south and east of our area, as the current
forecast shows. FOr the latest on Elsa, you can see the NHC at
nhc.noaa.gov.

Friday night, Elsa's will continue off to the north and east.
meanwhile, the cold frontal boundary looks to traverse the region as
well. In the wake of this frontal passage, winds will become
northwesterly, and should advect cooler, drier air into the region.
Subsidence associated with cold advection will help shut off the
precip Friday night, so have reduced PoPs to slight chance for much
of the region during this time period. The cold front could get hung
up across our southern/eastern zones Saturday, so will continue to
mention chance PoPs for these areas Saturday afternoon, but it looks
like most of the region should stay dry with high temperatures in
the upper 70s to low 80s.

We may be able to squeeze out once more dry day Sunday, but cannot
rule out some showers, especially in the afternoon. High pressure
will squash our pesky frontal boundary to the south. However, a wave
of low pressure looks to ride along the stalled frontal boundary,
which could spread some showers into our region. The forecast will
depend on exactly how far to our south the frontal boundary can
progress, so will just mention chance PoPs at this time, with the
best chance for a shower in the Eastern Catskills and Mid Hudson
valley. By Monday, this frontal boundary will begin to retreat back
to the north as a warm front, which will bring a better chance for
showers and an isolated thunderstorm to our region. High
temperatures will be in the upper 70s and low 80s, but humidity
levels will increase behind the warm front. We should gain more
clarity into this portion of the forecast as we head through the
work week.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
Through 12z Wednesday...Another round of showers and thunderstorms
is currently moving through the region. Showers at GFL should end
shortly after 12z this morning. Thundershowers could impact ALB
during the first couple hours of the TAF period. Most of the thunder
with the line of showers/thunderstorms moving through the region
this morning is with the southern part of the line, and given that
this may scrape ALB during the first few hours of the TAF period,
have included a TEMPO with -TSRA. If this line holds together, then
thunder would also be possible at PSF early this morning as well.

Another second round of showers and thunderstorms is expected for
parts of the region this afternoon into the evening, but there is
still some uncertainty as to how this threat will evolve. Current
thinking is that areas further north that saw more convection this
morning (ie GFL) may be spared from the thunderstorms this
afternoon. However, ALB may still see showers and thunderstorms this
afternoon, and am thinking PSF and POU have the best chance at a
thunderstorm. Some of these storms could be strong to severe with
gusty winds, hail, heavy rain, and frequent cloud to ground
lightning. Thunderstorms should end from northwest to southeast
across the region between 20z and 01z. No additional rain/thunder is
currently expected for the remainder of the TAF period.

Skies are currently VFR, and VFR conditions should continue through
the day, except in thunderstorms where reductions to MVFR and
possibly IFR visibilities should be expected. Some clearing is
expected behind in the wake of the thunderstorms this afternoon.
However, we may have some fog/mist to contend with tonight for areas
that see rain this afternoon, but confidence is low at this time
regarding fog formation.

Winds are currently from the S/SW at around 5-10 kt this morning,
and will increase to 10-15 kt later this morning with gusts to 20 kt
possible through the first half of the afternoon. Winds will die
down behind showers/thunderstorms later this evening, becoming 5kt
or less, mainly from the S/SW.

Outlook...

Wednesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Thursday: High Operational Impact. Definite SHRA...RA...TSRA.
Thursday Night: High Operational Impact. Definite SHRA...TSRA.
Friday: High Operational Impact. Likely SHRA...TSRA.
Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday: Low Operational Impact. Slight Chance of SHRA...TSRA.
Saturday Night: Low Operational Impact. Slight Chance of SHRA.
Sunday: Moderate Operational Impact. Chance of SHRA.

&&

.FIRE WEATHER...
A warm and humid air mass will be over the area into Thursday.
An upper level disturbance will bring showers and some strong
thunderstorms to the region today. A weak cold front will stall
near the Interstate 90 corridor tonight into tomorrow with more
scattered showers and thunderstorms. The front will be fairly
stationary over New York into New England heading into Thursday
with more rain and isolated thunderstorms, as tropical system
Elsa approaches the Mid Atlantic Region.

Minimum RH values will be in the 50 to 65 percent range this
afternoon and Wednesday afternoon. The maximum RH values will
be close to 100 percent Wednesday morning.

The winds will increase from the south to the southwest to west
at 10 to 20 mph this afternoon. Some gusts 25 to 30 mph are
possible. The winds will be southwest to west at 10 mph or less
tonight into Wednesday.

&&

.HYDROLOGY...
Intermittent showers and thunderstorms possible today and
Wednesday with a more widespread rainfall Thursday into Friday.
Flows on the main stem rivers will increase, but within bankfull
rises expected.

Ponding of water on roadways and some poor drainage issues late
this afternoon and Wednesday with any strong convection.

Rain is expected to be more widespread Thursday into Friday
morning, as an approaching upper level disturbance interacts
with tropical moisture. Urban and poor drainage flooding along
with isolated flash flooding will be possible. According to
MMEFS data, main stem river flooding is unlikely at this time,
but this will continue to be monitored.

Flows will begin to recede heading into the weekend with some
drier weather returning.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 7 PM EDT this evening for CTZ013.
NY...Heat Advisory until 7 PM EDT this evening for NYZ059-060-
     064>066.
MA...None.
VT...None.

&&

SYNOPSIS...Wasula
NEAR TERM...NAS/Wasula
SHORT TERM...Wasula
LONG TERM...Main
AVIATION...Main
FIRE WEATHER...Wasula
HYDROLOGY...Thompson/Wasula
Hazardous weather outlook, Jul 6, 4:05 AM EST, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
505 AM EDT Tue Jul 6 2021

CTZ013-NYZ059-060-064>066-071100-
Southern Litchfield-Eastern Greene-Western Columbia-Eastern Ulster-
Western Dutchess-Eastern Dutchess-
505 AM EDT Tue Jul 6 2021

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Litchfield County in
northwestern Connecticut and the mid Hudson Valley and the southern
Taconics in eastern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a slight risk of severe weather in the afternoon and early
evening. The main threat is scattered damaging wind gusts of 58 mph
or greater, with large hail the size of quarters or larger being a
secondary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another Heat Advisory may be needed Wednesday afternoon.

A Marginal Risk of severe thunderstorms is possible Wednesday and
Thursday afternoons with isolated damaging winds the main threats.

Localized heavy rainfall leading to urban and poor drainage flooding
and isolated flash flooding is possible Wednesday and Thursday into
Thursday night.

There is a chance of thunderstorms on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

CTZ001-MAZ001-025-NYZ038>040-047>054-058-061-063-VTZ013>015-071100-
Northern Litchfield-Northern Berkshire-Southern Berkshire-
Southern Herkimer-Southern Fulton-Montgomery-Schoharie-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Columbia-Western Ulster-Bennington-
Western Windham-Eastern Windham-
505 AM EDT Tue Jul 6 2021

This Hazardous Weather Outlook is for northern Litchfield County
in northwestern Connecticut, western Massachusetts, the Schoharie
Valley, eastern Catskills, Mohawk Valley, Greater Capital Region and
the northern and central Taconics of eastern New York and southern
Vermont.

.DAY ONE...Today and tonight.

There is a slight risk of severe weather in the afternoon and early
evening. The main threat is scattered damaging wind gusts of 58 mph
or greater, with large hail the size of quarters or larger being a
secondary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Marginal Risk of severe thunderstorms is possible Wednesday and
Thursday afternoons with isolated damaging winds the main threats.

Localized heavy rainfall leading to urban and poor drainage flooding
and isolated flash flooding is possible Wednesday and Thursday into
Thursday night.

There is a chance of thunderstorms on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NYZ032-033-041>043-082>084-071100-
Northern Herkimer-Hamilton-Northern Saratoga-Northern Warren-
Northern Washington-Northern Fulton-Southeast Warren-
Southern Washington-
505 AM EDT Tue Jul 6 2021

This Hazardous Weather Outlook is for the southern Adirondacks and
the Lake George northern Saratoga Region in eastern New York.

.DAY ONE...Today and tonight.

There is a Marginal risk of severe weather in the afternoon and
early evening. The main threat is isolated damaging wind gusts of 58
mph or greater, with large hail the size of quarters or larger being
a secondary threat

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Marginal Risk of severe thunderstorms is possible Wednesday and
Thursday afternoons with isolated damaging winds the main threats.

Localized heavy rainfall leading to urban and poor drainage flooding
and isolated flash flooding is possible Wednesday and Thursday into
Thursday night.

There is a chance of thunderstorms on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The radar

The Albany radar (KENX), 108 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 heat. Local standard time, as filed.

Heat, Southern Litchfield

When
July 6, 11:00 AM EST to 6:52 PM EST
Where
Southern Litchfield forecast zone
Reported by
Official NWS Observations
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Thunderstorm Wind, Litchfield

When
July 6, 3:28 PM EST
Where
Litchfield County, Kent
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.720, -73.480

Several trees were downed.

Thunderstorm Wind, Litchfield

When
July 6, 3:28 PM EST
Where
Litchfield County, 0.52 mi W of Kent Furnace
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.730, -73.480

Route 7 northbound and Route 341 eastbound were closed due to downed trees.

Thunderstorm Wind, Litchfield

When
July 6, 3:28 PM EST
Where
Litchfield County, 0.69 mi S of Macedonia
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.740, -73.500

Multiple trees were downed in the Macedonia section of Kent.

Thunderstorm Wind, Litchfield

When
July 6, 3:30 PM EST
Where
Litchfield County, 0.86 mi SW of Flanders
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.720, -73.460

Power lines were downed along Segar Mountain Road.

Thunderstorm Wind, Litchfield

When
July 6, 3:38 PM EST
Where
Litchfield County, 0.86 mi NE of Warren
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.740, -73.340

Several trees were downed.

Thunderstorm Wind, Litchfield

When
July 6, 3:46 PM EST
Where
Litchfield County, 1.48 mi NNW of East Morris
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.700, -73.190

A tree was downed onto powerlines.

Thunderstorm Wind, Litchfield

When
July 6, 3:47 PM EST
Where
Litchfield County, 0.52 mi W of Litchfield
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.750, -73.190

Several trees were downed.

Thunderstorm Wind, Litchfield

When
July 6, 3:52 PM EST
Where
Litchfield County, 0.86 mi SW of Campville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.720, -73.130

Several trees were downed.

Thunderstorm Wind, Litchfield

When
July 6, 3:57 PM EST
Where
Litchfield County, 0.52 mi E of Terryville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.670, -73.010

Numerous trees and wires were downed.

Thunderstorm Wind, Litchfield

When
July 6, 4:00 PM EST
Where
Litchfield County, 1.38 mi N of Plymouth
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.690, -73.050

Powerlines were downed on North Street.

Thunderstorm Wind, Litchfield

When
July 6, 4:06 PM EST
Where
Litchfield County, 0.86 mi SE of Minortown
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.560, -73.170

Trees downed onto wires with two cars trapped by live wires at Middle Road Turnpike and Cat Swamp Road.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2021Every state in 2021This day in weather historyWarnings in Connecticut, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969107, 969091, 969092, 969094, 969095, 969097, 969100, 969101, 969102, 969103, 969104, 969106.